Advertisement

What are the adverse reactions of levothyroxine?

Bonnie Lynn Wright, PhD
Geriatrics Nursing

Hypothyroidism is demonstrated by fatigue, gaining weight, dry skin, elevated blood sugar, mental slowness and overall sluggishness. Once diagnosed and treated with the right amount of levothyroxine, you feel better, more alive, more energetic. Thyroid medication makes you feel good if your thyroid in underactive. 

However, if you think you would like to feel even better, you could sneak an extra tablet in now and again probably without harm. This gives you a false sense of safety. You did it once or twice. You felt even more energetic coping with your busy day. Nothing bad happened so you'll take an extra pill regularly. When you get used to that level of energy, then you will start doctor shopping for extra prescriptions. Now, you are an abuser.

The worst adverse reaction to thyroid medication is cardiac arrest! If you take a big dose of thyroid medication all at once or over time, particularly if you have a functioning thyroid, it could stop your heart. Scaling down from dropping dead, a milder reaction would be hyperactivity, the 'jitters', inability to fall asleep, damage to other organs that you are forcing to be hyperactive as well. Thyroid medications are very powerful drugs that impact several organs at the same time. Abusing these medications is very serious and can result in death.

Continue Learning about Thyroid Supplement

Are palpitations a side effect of thyroid supplement?
Omudhome Ogbru, PharmDOmudhome Ogbru, PharmD
Thyroid hormone affects the function of the heart and other organs. Too much thyroid hormone may inc...
More Answers
Can I Safely Take an Acid Reducer and My Thyroid Medication Together?
Can I Safely Take an Acid Reducer and My Thyroid Medication Together?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.